Illinois, 2016

Hail and Damaging Winds in Illinois, June 20, 2016

June 20, 2016 · NWS ILX · 15 events in 5 counties and zones

A strong cold front pushed into central Illinois during the evening of June 20th. Strong to severe thunderstorms developed ahead of the front, particularly along and just north of I-72 from Menard County eastward to Vermilion County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$232,000
Crop damage
None recorded
Events
15

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILX wrote it up.

A strong cold front pushed into central Illinois during the evening of June 20th. Strong to severe thunderstorms developed ahead of the front, particularly along and just north of I-72 from Menard County eastward to Vermilion County. Some of the storms produced wind gusts of 60-70 mph and hail as large as golf balls.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before the first event at Jun 20, 5:12 PM CST, 2 hours 43 minutes earlier.

Area forecast discussion, Jun 20, 5:12 PM CST, 2 hours 43 minutes before
Area Forecast Discussion
National Weather Service Lincoln IL
612 PM CDT MON JUN 20 2016

.SHORT TERM...(Tonight)
ISSUED AT 308 PM CDT Mon Jun 20 2016

A cool front at mid afternoon was approaching the IL river with
breezy WSW winds ahead of the front bringing hot and humid
conditions over central/southeast IL. Temperatures were 89-93F while
dewpoints in the upper 60s and lower 70s was giving heat indices of
95-100F. Strong thunderstorms with half to three quarter inch hail
extended from south side of Chicago metro eastward across far
northern IN and tracking southeast at 30-40 mph. Unstable airmass
over CWA with Laps CAPES of 2-3k J/kg over northern half of CWA
while 0-6 km bulk shear was 20-30 kts. Models increase CAPES a bit
more to 2200-3300 J/kg from 21Z-01Z while 0-6 km bulk shear
increases to 30-45 kts over northern CWA late this afternoon and
into this evening. A strong 601 dm 500 mb subtropical high over
southern CO and ridging eastward into the mid MS and lower Ohio
river valleys with 594 dm and higher 500 mb heights over CWA. This
has been providing hot and humid conditions and limiting convection
so far over CWA through 1930Z. SPC just updated day1 outlook which
keeps slight risk over most of CWA from Peoria southeast with 15%
risk of damaging winds and large hail. Will continue chance pops of
showers/thunderstorms over much of central IL late this afternoon
and evening, with slight pops north of Peoria. Best chances of
convection to gradually shift into southern CWA during the night as
cool front presses south of CWA early overnight just after 06Z/1 am.
Lows overnight range from lower 60s north of Peoria to lower 70s in
southeast IL from I-70 south.

.LONG TERM...(Tuesday through Monday)
ISSUED AT 308 PM CDT Mon Jun 20 2016

Cold front expected to push just south of the central/SE Illinois
forecast area to start the day Tuesday. This will result in a
notable decrease in the heat for the high Tuesday with highs in the
mid 80s. The cold front should stall out from NW MO to southern IL
early in the day, lifting back northward as a warm front late in the
day as low pressure deepens east of the Rockies and moves into the
northern Plains. Along the warm front, thunderstorms should re-
initiate. Ample shear and instability should combine along this
boundary for some severe thunderstorms, mainly west of the Illinois
River in central IL. SPC has outlooked this area for a slight risk
of severe thunderstorms, with a marginal risk extending through the
remainder of the forecast area.

By Wednesday...12Z models continue to advertise strong WNW 500 mb
flow across northern half of Illinois combined with strong
instability and warm advection in vicinity of the warm front. This
will bring the possibility of a widespread damaging wind event for
which SPC has outlooked an enhanced risk area southward through the
I-74 corridor and a slight risk area through most of central IL.
Temperatures should be up several degrees ranging from the upper 80s
along I-74 to around the low 90s toward Springfield, Effingham, and
Lawrenceville. Timing of the responsible surface low/upper wave will
likely continue to evolve, but should have significant impacts on
evolution of possible severe weather.

With a cold front trailing Wednesday's system and a high pressure
ridge aloft building into the area we should see the weather drying
out Thursday with slightly cooler and less humid conditions.

Another wave is progged for Saturday into Sunday for additional
chances for precipitation.

&&

.AVIATION...(For the 00Z TAFS through 00Z Tuesday evening)
Issued at 605 PM CDT Mon Jun 20 2016

Coverage of convection and its affect on cigs/vsbys in the 00-03z
time frame the main forecast concern this period. Cold front was
analyzed from near PIA as of 23z and will push southeast and be
through our TAF sites by 03z. Convection is currently widely
scattered and at this point am not expecting and significant
increase in coverage. Based on the current radar trends, it
appears SPI and DEC may stand the best chance for seeing better
coverage over the next few hours. Any TAF site that sees a brief
TSRA has a chance to drop to MVFR cigs/vsbys for a short time
and experience some gusty surface winds. Otherwise, VFR conditions
are expected for the balance of this forecast period. Surface
winds ahead of the cold front will be southwest to west at 10 to
15 kts and then shift into the northwest and then north at 5 to 10
kts just after FROPA this evening.

&&

.ILX Watches/Warnings/Advisories...
NONE.
&&

SHORT TERM...07
LONG TERM...Onton
AVIATION...Smith
Hazardous weather outlook, Jun 20, 2:19 PM CST, 5 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
319 PM CDT MON JUN 20 2016

ILZ036-040-041-047-049-050-211100-
CASS-FULTON-MASON-MORGAN-SCHUYLER-SCOTT-
319 PM CDT MON JUN 20 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS AND WEST CENTRAL ILLINOIS.

.DAY ONE...TONIGHT

THERE IS A SLIGHT RISK OF SEVERE STORMS THROUGH SUNSET THIS
EVENING. DAMAGING WINDS AND HAIL WILL BE THE PRIMARY HAZARDS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE IS A SLIGHT RISK OF SEVERE STORMS FROM OVERNIGHT TUESDAY
NIGHT THROUGH WEDNESDAY EVENING. DAMAGING WINDS AND HAIL WILL BE
THE PRIMARY HAZARDS. ISOLATED TO SCATTERED THUNDERSTORMS ARE AGAIN
POSSIBLE FROM FRIDAY NIGHT THROUGH SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THROUGH 8 PM.

ILZ029-031-037-038-043>046-055-057-211100-
CHAMPAIGN-DE WITT-DOUGLAS-EDGAR-MCLEAN-PEORIA-PIATT-TAZEWELL-
VERMILION-WOODFORD-
319 PM CDT MON JUN 20 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS AND EAST CENTRAL ILLINOIS.

.DAY ONE...TONIGHT

THERE IS A SLIGHT RISK OF SEVERE STORMS UNTIL SUNSET THIS EVENING
MAINLY SOUTH OF PEORIA. DAMAGING WINDS AND HAIL WILL BE THE
PRIMARY HAZARDS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE IS A MARGINAL RISK OF SEVERE STORMS OVERNIGHT TUESDAY
NIGHT INTO WEDNESDAY MORNING. THERE IS AN ENHANCED RISK OF SEVERE
STORMS ON WEDNESDAY AFTERNOON AND EVENING ...MAINLY ALONG AND
NORTH OF I-74. DAMAGING WINDS AND HAIL WILL BE THE PRIMARY
HAZARDS. ISOLATED TO SCATTERED THUNDERSTORMS ARE AGAIN POSSIBLE
ON THURSDAY AND FROM FRIDAY NIGHT THROUGH SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THROUGH 8 PM.

ILZ042-048-051>054-056-061>063-066>068-071>073-211100-
CHRISTIAN-CLARK-CLAY-COLES-CRAWFORD-CUMBERLAND-EFFINGHAM-JASPER-
LAWRENCE-LOGAN-MACON-MENARD-MOULTRIE-RICHLAND-SANGAMON-SHELBY-
319 PM CDT MON JUN 20 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS...EAST CENTRAL ILLINOIS...SOUTH CENTRAL ILLINOIS AND
SOUTHEAST ILLINOIS.

.DAY ONE...TONIGHT

THERE IS A SLIGHT RISK OF SEVERE STORMS UNTIL DUSK THIS EVENING.
DAMAGING WINDS AND HAIL WILL BE THE PRIMARY HAZARDS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE IS A MARGINAL RISK OF SEVERE STORMS OVERNIGHT TUESDAY
NIGHT INTO WEDNESDAY MORNING. THERE IS A SLIGHT RISK OF SEVERE
STORMS ON WEDNESDAY AFTERNOON AND EVENING. DAMAGING WINDS AND
HAIL WILL BE THE PRIMARY HAZARDS. ISOLATED TO SCATTERED
THUNDERSTORMS ARE AGAIN POSSIBLE ON THURSDAY AND FROM FRIDAY
NIGHT THROUGH SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED BETWEEN 4 PM AND 9 PM.

ILZ027-028-030-211100-
KNOX-MARSHALL-STARK-
319 PM CDT MON JUN 20 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS...NORTH CENTRAL ILLINOIS AND WEST CENTRAL ILLINOIS.

.DAY ONE...TONIGHT

ISOLATED THUNDERSTORMS WILL BE POSSIBLE LATE THIS AFTERNOON AND
EVENING MAINLY SOUTH OF A GALESBURG TO LACON LINE WHERE ONE OR
TWO THUNDERSTORMS COULD BECOME STRONG WITH SMALL HAIL AND GUSTY
WINDS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE IS A SLIGHT RISK OF SEVERE STORMS OVERNIGHT TUESDAY NIGHT
INTO WEDNESDAY MORNING...AND ENHANCED RISK OF SEVERE STORMS ON
WEDNESDAY AFTERNOON AND EVENING. DAMAGING WINDS AND HAIL WILL BE
THE PRIMARY HAZARDS. ISOLATED TO SCATTERED THUNDERSTORMS ARE AGAIN
POSSIBLE FROM FRIDAY NIGHT THROUGH SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATE THROUGH TONIGHT.

07

In the hours before

Special weather statement, Jun 20, 5:20 PM CST, 2 hours 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
620 PM CDT MON JUN 20 2016

ILZ041-042-048-051-210000-
SANGAMON-MASON-MENARD-LOGAN-
620 PM CDT MON JUN 20 2016

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL LOGAN...SOUTHEASTERN
MASON AND MENARD COUNTIES UNTIL 700 PM CDT...

AT 619 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
EASTON...OR 10 MILES WEST OF MASON CITY...MOVING SOUTHEAST AT 25 MPH.

HALF INCH HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
MASON CITY...PETERSBURG...ATHENS...GREENVIEW...MIDDLETOWN...EASTON...
KILBOURNE...OAKFORD...NEW HOLLAND...TOPEKA...SWEETWATER...
POPLAR CITY...ATTERBERRY AND LINCOLNS NEW SALEM.

LAT...LON 4022 9008 4034 8994 4021 8948 3988 8978
TIME...MOT...LOC 2319Z 314DEG 23KT 4020 8990

ONTON
Special weather statement, Jun 20, 6:52 PM CST, 1 hour 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
752 PM CDT MON JUN 20 2016

ILZ040-041-047-050-210115-
MORGAN-CASS-SCHUYLER-MASON-
752 PM CDT MON JUN 20 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN MASON...SOUTH
CENTRAL SCHUYLER...NORTHWESTERN MORGAN AND WESTERN CASS COUNTIES
UNTIL 815 PM CDT...

AT 752 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
BEARDSTOWN...MOVING EAST AT 25 MPH.

HALF INCH HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
BEARDSTOWN...BLUFF SPRINGS...ARENZVILLE AND FREDERICK.

LAT...LON 3996 9053 3997 9051 3999 9052 4010 9048
      4009 9019 3982 9030 3993 9054
TIME...MOT...LOC 0052Z 286DEG 22KT 4000 9041

ONTON
Special weather statement, Jun 20, 7:38 PM CST, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
838 PM CDT MON JUN 20 2016

ILZ037-041-042-047-048-051-210230-
CASS-SANGAMON-MASON-TAZEWELL-MENARD-LOGAN-
838 PM CDT MON JUN 20 2016

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN LOGAN...NORTHWESTERN
SANGAMON...SOUTHEASTERN MASON...MENARD...SOUTHEASTERN CASS AND SOUTH
CENTRAL TAZEWELL COUNTIES UNTIL 930 PM CDT...

AT 838 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
EASTON...OR 10 MILES WEST OF MASON CITY...MOVING EAST AT 55 MPH.

WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
MASON CITY...SHERMAN...PETERSBURG...ATHENS...DELAVAN...
WILLIAMSVILLE...ASHLAND...PLEASANT PLAINS...GREENVIEW...SAN JOSE...
TALLULA...ELKHART...MIDDLETOWN...EASTON...KILBOURNE...OAKFORD...
NEW HOLLAND...CANTRALL...TOPEKA AND SWEETWATER.

THIS INCLUDES INTERSTATE 55 BETWEEN MILE MARKERS 105 AND 115.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 4033 9003 4037 8949 3992 8949 3986 8999
      3987 8999 3988 9001
TIME...MOT...LOC 0138Z 255DEG 46KT 4015 8988

SMITH

The radar

The Lincoln radar (KILX), 47 km away, was scanning. The volume nearest the first event began at 01:54 UTC.

Open the radar archive at this moment

Event by event

13 thunderstorm wind, 2 hail. Local standard time, as filed.

Thunderstorm Wind, Menard

When
June 20, 7:55 PM CST to 8:00 PM CST
Where
Menard County, 0.73 mi WSW of Petersburg to 0.43 mi E of Oakford
Measured
52 kt (60 mph) estimated gust
Property damage
$30,000
Reported by
Emergency Manager
Coordinates
40.017, -89.863

Several tree branches and power lines were blown down along IL-97 from Petersburg to Oakford.

Thunderstorm Wind, Menard

When
June 20, 7:58 PM CST to 8:03 PM CST
Where
Menard County, 1.13 mi NE of Greenview
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
40.092, -89.735

A 4-foot diameter tree was blown down across IL-29 on the north side of Greenview.

Thunderstorm Wind, Logan

When
June 20, 8:00 PM CST to 8:05 PM CST
Where
Logan County, New Holland
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
40.180, -89.580

Numerous large tree branches were blown down in New Holland.

Thunderstorm Wind, Logan

When
June 20, 8:05 PM CST to 8:10 PM CST
Where
Logan County, Lincoln
Measured
52 kt (60 mph) estimated gust
Property damage
$25,000
Reported by
Emergency Manager
Coordinates
40.150, -89.370

Numerous tree limbs were blown on to power lines. Construction signage was displaced by the wind.

Thunderstorm Wind, Menard

When
June 20, 8:05 PM CST to 8:10 PM CST
Where
Menard County, 0.65 mi ENE of Greenview
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
40.083, -89.739

A four-foot diameter tree was blown down in Greenview.

Hail, De Witt

When
June 20, 8:15 PM CST to 8:20 PM CST
Where
De Witt County, 2 mi N of Waynesville
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
40.259, -89.120

Thunderstorm Wind, De Witt

When
June 20, 8:30 PM CST to 8:35 PM CST
Where
De Witt County, Clinton
Measured
52 kt (60 mph) estimated gust
Property damage
$12,000
Reported by
Law Enforcement
Coordinates
40.150, -88.950

A large tree and a few power lines were blown down in Clinton.

Thunderstorm Wind, De Witt

When
June 20, 8:30 PM CST to 8:35 PM CST
Where
De Witt County, Farmer City
Measured
52 kt (60 mph) estimated gust
Property damage
$15,000
Reported by
Law Enforcement
Coordinates
40.250, -88.630

Power lines were blown down in Farmer City.

Thunderstorm Wind, Champaign

When
June 20, 8:39 PM CST to 8:44 PM CST
Where
Champaign County, Mahomet
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
40.200, -88.400

A tree was blown down in Mahomet.

Thunderstorm Wind, Champaign

When
June 20, 8:40 PM CST to 8:45 PM CST
Where
Champaign County, 3 mi NE of Mahomet
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
40.231, -88.360

A tree was blown down.

Thunderstorm Wind, Champaign

When
June 20, 8:55 PM CST to 9:00 PM CST
Where
Champaign County, 1.52 mi WSW of Champaign
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
40.112, -88.277

A tree was blown down across the intersection of Mattis and Healey in Champaign.

Thunderstorm Wind, Vermilion

When
June 20, 9:40 PM CST to 9:50 PM CST
Where
Vermilion County, Danville
Measured
61 kt (70 mph) estimated gust
Property damage
$35,000
Reported by
Emergency Manager
Coordinates
40.130, -87.620

Several trees were blown down in Danville, including one that fell on a parked car.

Hail, Vermilion

When
June 20, 9:45 PM CST to 9:50 PM CST
Where
Vermilion County, 1 mi N of Georgetown
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
39.995, -87.630

Thunderstorm Wind, Vermilion

When
June 20, 9:45 PM CST to 9:50 PM CST
Where
Vermilion County, 1.31 mi WNW of Tilton
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
40.104, -87.654

A tree was blown down at the intersection of Second and North L streets in Tilton.

Thunderstorm Wind, Champaign

When
June 20, 10:50 PM CST to 10:55 PM CST
Where
Champaign County, Rantoul
Measured
61 kt (70 mph) estimated gust
Property damage
$95,000
Reported by
Emergency Manager
Coordinates
40.320, -88.150

Numerous trees were blown down around Rantoul, including one that fell on a parked car. A storage unit was damaged and a construction site mobile home trailer was overturned. The roof was damaged at the Rantoul Airport hangar.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2016Every state in 2016This day in weather historyWarnings in Illinois, June 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 637338, 637339, 637340, 637341, 637342, 637336, 637343, 637344, 637345, 637346, 637348, 637352, 637337, 637358, 637351.